Cough syrup-related deaths: Authorities investigate whether dosage or wrong batch led to illness of 16 children and death of three

0

The investigation into the deaths of three children in September-October, allegedly after taking prescribed cough syrup at mohalla clinics in Delhi, focuses on two possible causes – a higher dose administered or contamination in a batch specific drug, doctors and health department officials told The Indian Express. At least 16 children between the ages of one and six have been hospitalized, allegedly after taking a cough suppressant containing dextromethorphan. The deaths were reported by the Union Ministry’s director general of health services, Dr Sunil Kumar, in a letter to the Delhi government on December 7.

The three people who died were under five years old. A chief medical officer from Kalawati Saran, who was involved in caring for some of these children after they were hospitalized, said they appeared to have taken an adult dose of cough syrup. “The pediatric dose contains approximately 5 mg of active principle per 5 ml of syrup, while the adult dose contains 30 mg per 5 ml. The error may have been compounded by the parents – we don’t know yet – who may have given it three times instead of once a day;
everyone thinks that cough syrups are harmless. Dextromethorphan poisoning like this is reported from time to time, ”the doctor said.

The children arrived with respiratory depression, and eventually most of their organs were affected due to lack of oxygen, another doctor from Kalawati Saran said. The cases were reported in three mohalla clinics – in Burari in the central district and in Sheesh Mahal and Prem Nagar in the North West district.

Dextromethorphan is considered a safe cough syrup that can be purchased without a doctor’s prescription. Dr KC Tamaria, consultant for the pediatric ward at Safdarjung Hospital, said: “The drug is not recommended for children under the age of four. It is used for dry cough but has very limited use even in general. Coughing is the body’s mechanism for ejecting harmful things from the airways; it is not a good idea to delete it. So, if a drug not recommended for children is administered and in high dose, there may be poisoning and death.

A senior AIIMS pediatrician, who declined to be identified, said: “Giving a high dose to children who are not recommended could result in respiratory suppression. If there is a delay in seeking help or if it occurs during sleep, there is a risk of death. But, contaminated drugs can also lead to death. “

A senior Delhi health department official said: “There could be three possible reasons for the deaths – they were given a higher dose than needed; family members used the prescription for other family members for a child; or the drug itself had some contamination. As the DGHS also said, drugs from one particular company caused the problem. “

All 16 children received the same batch of drugs, two Delhi health department officials confirmed. Whether the batch in question has been contaminated is still under investigation.

The drug-related issues were first reported during the first week of September, when a joint team from the Delhi Central Bureau and Drug Control Bureau collected syrup samples. Shortly thereafter, a recall of the particular batch of the drug was ordered.
A sample was sent to two labs, according to officials involved in the investigation. Even though the syrup passed all tests in one lab, it was found to “fall short” in the other.

“There are several tests prescribed for each drug. One lab gave the drug the green light, but the other lab found it was falling short. The issues are examined. The batch has been recalled so that no one else consumes it and we have not had any reports since, ”the official said.

The Delhi government has set up a four-member committee that will submit its report in seven days. The case was also referred to the Delhi Medical Council, a statutory body that governs the practice of modern medicine in Delhi. “We’ll have to see what really happened – was there a problem with the dosage or with the drug itself? Dextromethorphan is a safe and widely used cough syrup, ”said a senior Delhi Medical Council official.

The three doctors from the three mohalla clinics have in the meantime been dismissed from their posts. “They have been at a loss following the news to ensure that there is no falsification of medical records,” said the head of the health department.

An announcement in this regard was made on Monday by Delhi Health Minister Satyendar Jain. Contacted about the details of the three deaths, Jain’s office said Tuesday, “We will know all the details once the committee submits its report in 10 to 12 days.”


Source link

Share.

Comments are closed.